Lake Huron, 2016Marine Thunderstorm Wind in Lake Huron, June 10, 2016
June 10, 2016 · NWS DTX · 1 event in 1 county or zone
A thunderstorm moving through Outer Saginaw Bay produced a 43 knot wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving through Outer Saginaw Bay produced a 43 knot wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 10, 10:38 PM EST, 42 minutes earlier.
Area forecast discussion, Jun 10, 10:38 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1138 PM EDT FRI JUN 10 2016
.AVIATION...
The shower and thunderstorms which are moving across central Lower
Mi have been in a weakening phase over the last couple hours.
Overall, the large scale complex will continue to weaken over the
next two to four hours. Numerous outflow boundaries and increasing
instability aloft will however support some showers and
thunderstorms, most notably at MBS with chances decreasing farther
south. There is some concern that some isold to sct convection may
redevelop early Sat morning as a result of an influx of higher
instability from the west. The expected development of a
strengthening mid level cap adds a good deal of uncertainty as the
convective potential Sat morning, giving enough pause to hold off on
a chance of early day convection in the TAFs.
For DTW...A few thunderstorms may impact portions of the Detroit
airspace over the next several hours, mostly across the far northern
sections of the airspace. Mid level warm air will limit convective
potential on Saturday, until possibly late in the day.
Deep daytime mixing and a strong west-southwest wind field will
however support gusts over 25 knots at times from late morning
through late afternoon.
//DTW Threshold Probabilities...
* Low in thunderstorms tonight through early Sat afternoon. Moderate
late Saturday.
* low in ceilings below 5000 ft outside of thunderstorms through the
TAF period.
* Moderate in westerly wind gusts exceeding crosswind thresholds
Saturday afternoon.
&&
.PREV DISCUSSION...
Issued at 914 PM EDT Fri Jun 10 2016
UPDATE...
As of 01Z, a quasi linear MCS extended from the ern UP across the
Iowa/Minnesota border. The northern edge of this system has been
exhibiting forward propagation and will track across nrn Lower Mi
over the next several hours. Farther south across Wisconsin and
Iowa, the MCS has been advancing toward the southeast at a slower
pace with some backbuilding noted. The potential for additional
forward propagation associated with the convection now over east
central Wisconsin continues to warrant a good chance for
thunderstorms over at least the Saginaw Valley and thumb during
the first half of the night. The 00Z DTX sounding shows
significantly less instability than locals farther west. The
upstream storms are still expected to weaken as they work into Se
Mi as they outpace the influx of higher instability.
The upscale growth of the storms stretching from srn Wisconsin
into Iowa has been a bit greater than several hi res solution
suggested. This raises some concerns that a more potent MCV may
evolve out of this complex and rotate into srn Mi early Sat. This
potential will at least support a chance of convection farther
south late tonight/early Saturday morning. An influx of better
elevated instability from the southwest overnight will still pose
the risk of some strong to possibly severe storms, especially if
there is convective redevelopment later in the night. An update
will be made to the forecast simply to adjust for convective
timing.
PREV DISCUSSION...
Issued at 402 PM EDT Fri Jun 10 2016
DISCUSSION...
Still some uncertainty surrounding convective potential for the
remainder of today through Saturday evening. Lack of clouds on
satellite imagery and observations support model forecast sounding
idea of a weak cap in place this afternoon over Southeast Michigan.
Warm front is lifting through the area however, bringing in higher
dewpoints and allowing some clouds to develop as elevated instability
tries to build behind the warm front. The front will continue to
lift through Southeast Michigan this evening, but expect only an
isolated shower/tstorms at best through 800 PM. This activity would
be limited to the warm sector, which will stretch from roughly
Owosso to Detroit.
Convection will then become more likely overnight as 40-45 kt low-
level jet surges into Lower Michigan, bringing in warmer air aloft
and increasing mid-level lapse rates. While convection will be
possible at any time considering influence of low-level jet and
theta-e advection, best chance for more organized activity will be
after midnight over the Saginaw Valley and Northern Thumb. Will be
watching the MCS/Squall line over the upper midwest and northern
Great Lakes as it develops and tries to propagate southward
overnight. Strength of low-level jet and elevated warm air surge
should be enough to create a good stable layer near the surface,
keeping storms elevated. Good elevated CAPE will support a hail
threat, but wind threat should be mitigated unless something can
become surface-based. while most activity remains north of the I-69
corridor, will have to see if outflow boundary from MCS can fire off
convection south of this area.
Much uncertainty then remains with the forecast for tomorrow.
Overall, expecting a very warm and humid day in the warm sector as
temperatures rise into the upper 80s to low 90s and dewpoints stay
in the mid 60s even after mixing kicks in. The combination of heat
and humidity will create heat index values in the 90s tomorrow, with
mid or even upper 90s possible south of I-94. Well-mixed environment
will also create breezy conditions, but will help limit ML CAPE
values to around 2000 J/kg. Corridor of instability and increasing
shear (0-6 km bulk shear tomorrow increasing to 30 Kts) will carry
threat for severe weather if storms initiate. Model forecast
soundings are capped during the early part of the day, but 12Z
NAM/GFS suggest cap could weaken or break after 12PM. Best potential
for storms will then be in the afternoon through the late evening
ahead of a cold front and potentially a pre-frontal trough. Latest
NAM run showed a weak elevated cold front dropping down through the
area during the early part of the day, developing as a result of
surface pressure falls with the upper wave dropping now dropping
from North Dakota down into the Great Lakes. Will have to watch to
see if this feature develops, or if the model is having issues with
convective feedback and is overdeveloping the surface pressure
falls. Biggest threat tomorrow from storms will be damaging winds
and large hail.
Cold front will push through Southeast Michigan during the mid and
late evening, clearing out any rain/storms and allowing for a much
cooler day on Sunday with highs only in the 70s.
Sunday's high pressure begins to break down at the surface allowing
chances for showers and thunderstorms to spread over most of
southeast Michigan by Monday afternoon. Weak high pressure tries to
maintain a foothold...however....disturbances in both the surface
and upper level pressure fields dissipate and re-emerge frequently
keeping chances of showers and thunderstorms throughout most of the
extended forecast period. High temperatures in the upper 70s to low
80s with low temperatures in the upper 50s to lower 60s.
MARINE...
Moderate to fresh southerly flow will develop late tonight and will
be accompanied by a threat of thunderstorms across the waters.
The potential for severe thunderstorms will exist from late tonight
through Saturday. Outside of thunderstorms, the highest winds and
waves are forecast to remain offshore. A passing cold front Saturday
evening will allow cooler air and gusty conditions to spread into
the area. Long northwest fetch and onshore flow in the exposed
nearshore waters of the thumb may warrant a Small Craft Advisory
by Saturday night.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....SC
UPDATE.......SC
DISCUSSION...HLO/DE
MARINE.......DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 10, 3:07 PM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
407 PM EDT FRI JUN 10 2016
MIZ047>049-053>055-060>063-068>070-075-076-082-083-112015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
407 PM EDT FRI JUN 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING SOUTH AND WEST OF
A LINE FROM OWOSSO TO THE CITY OF DETROIT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AS THEY TRACK TO THE SOUTHEAST AT 25 MPH.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED OVERNIGHT,
WITH THE GREATEST COVERAGE OVER THE SAGINAW VALLEY AND NORTHERN
THUMB. THERE IS A VERY SMALL RISK THESE STORMS MAY BECOME SEVERE,
WITH LARGE HAIL TO 1 INCH IN DIAMETER THE MAIN THREAT. STORMS
OVERNIGHT WILL TRACK TO THE EAST-SOUTHEAST AT 45 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HOT AND HUMID AIRMASS WILL OVERTAKE THE REGION ON SATURDAY. HEAT
INDEX VALUES ARE EXPECTED TO RISE INTO THE MID OR EVEN UPPER 90S
SOUTH OF THE M-59 CORRIDOR.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY
NIGHT AS A VERY UNSTABLE AIR MASS WILL BE IN PLACE. THERE IS A
SLIGHT RISK DESIGNATION OF SEVERE WEATHER FOR DAMAGING WIND GUSTS
TO 60 MPH AND LARGE HAIL WITH THIS THUNDERSTORM ACTIVITY FOR ALL
OF SOUTHEASTERN MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-112015-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
407 PM EDT FRI JUN 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TONIGHT
A CHANCE OF THUNDERSTORMS EXISTS AFTER MIDNIGHT TONIGHT FOR THE
SAGINAW BAY REGION AND THE SOUTHERN BASIN OF LAKE HURON. THERE IS
A MARGINAL RISK DESIGNATION OF SEVERE WEATHER FOR WIND GUSTS OF
50 KNOTS WITH THE THUNDERSTORMS IN THE SAGINAW BAY AND THUMB
REGIONS. STORM MOTION WILL BE TO THE EAST AT 40 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CHANCE OF THUNDERSTORMS EXISTS SATURDAY AFTERNOON AND SATURDAY
NIGHT AS A VERY UNSTABLE AIR MASS WILL BE IN PLACE. THERE IS A
SLIGHT RISK DESIGNATION OF SEVERE WEATHER FOR DAMAGING WIND GUSTS
TO 50 KNOTS AND LARGE HAIL WITH THIS THUNDERSTORM ACTIVITY FOR
ALL SOUTHEASTERN MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HLO/CB
In the hours before
Special weather statement, Jun 10, 11:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1208 AM EDT SAT JUN 11 2016
MIZ048-110445-
BAY-
1208 AM EDT SAT JUN 11 2016
...A STRONG THUNDERSTORM WILL AFFECT BAY COUNTY...
AT 1208 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINCONNING...
MOVING EAST AT 55 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MIDLAND...BAY CITY...AUBURN...PINCONNING...KAWKAWLIN...ESSEXVILLE...
BENTLEY...LINWOOD...MUNGER...MOUNT FOREST...BAY CITY STATE RECREATION
AREA...CRUMP AND WILLARD.
LAT...LON 4399 8404 4391 8404 4391 8391 4392 8389
4391 8387 4374 8391 4369 8388 4362 8368
4365 8365 4362 8362 4358 8370 4348 8370
4348 8382 4352 8382 4352 8405 4357 8405
4357 8417 4400 8416
TIME...MOT...LOC 0408Z 277DEG 46KT 4384 8406
JVCMarine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- June 10, 11:20 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, June 10, 20161 death · 1 injured · $655,000 · 1 in hail · 23 events
- Flash Flood and Heat in Iowa, June 10 to 11, 20161 death · $96,000 · 1 in hail · 21 events
- Strong Wind in California, June 10, 20161 death · 1 event
- Wildfire in New Mexico, June 10 to 11, 2016$500,000 · 1 event
- Hail and Damaging Winds in Wisconsin, June 10, 20161 injured · $105,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Arizona, June 10, 2016$45,000 · 1 in hail · 4 events
- Tornado and Hail in Wisconsin, June 10, 2016$10,000 · EF0 · 27 events
- Damaging Winds in Wisconsin, June 10, 2016$30,000 · 56 kt wind · 2 events
- Damaging Winds in Minnesota, June 10, 2016$25,000 · 52 kt wind · 5 events
- Excessive Heat in South Dakota, June 10 to 12, 201624 events
- Hail and Damaging Winds in Iowa, June 10, 2016$1,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643851.